North Dakota, 2025

High Wind in North Dakota, May 16, 2025

May 16, 2025 · NWS BIS · 5 events in 5 counties and zones

A strong stacked low pressure system over far eastern North Dakota into northwestern Minnesota led to high winds developing over parts of western and central North Dakota. The highest reported wind gusts of 64 mph occurred at the Turtle Mountain RAWS in Rolette County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A strong stacked low pressure system over far eastern North Dakota into northwestern Minnesota led to high winds developing over parts of western and central North Dakota. The highest reported wind gusts of 64 mph occurred at the Turtle Mountain RAWS in Rolette County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 16, 3:54 AM CST, 6 minutes earlier. Its key messages:

  • Rainy and very windy today, with near-record cold high temperatures in the 40s.
  • Near to sub-freezing overnight temperatures across western and north central North Dakota tonight, and all but far southwest North Dakota Saturday night.
  • Rain chances return Sunday through Tuesday, highest southwest (as high as 90 percent) and lowest far north (around 30 percent).
  • Below normal temperatures expected through the middle of next week.
Area forecast discussion, May 16, 3:54 AM CST, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
454 AM CDT Fri May 16 2025

.KEY MESSAGES...

- Rainy and very windy today, with near-record cold high
  temperatures in the 40s.

- Near to sub-freezing overnight temperatures across western and
  north central North Dakota tonight, and all but far southwest
  North Dakota Saturday night.

- Rain chances return Sunday through Tuesday, highest southwest
  (as high as 90 percent) and lowest far north (around 30
  percent).

- Below normal temperatures expected through the middle of next
  week.

&&

.DISCUSSION...
Issued at 452 AM CDT Fri May 16 2025

A strong occluded and stacked low is spinning over the southern Red
River Valley early this morning. This continues to bring widespread
rain to the western half of the state under the associated
deformation zone, but the eastern half of the state has been under
the influence of dry-slotting that has been very pronounced on water
vapor imagery. Forecast guidance shows the stacked low slowly
drifting eastward across northern Minnesota today, which will take
the rain showers back into the eastern half of the state and
eventually end rain from west to east later this afternoon and
evening. The extensive cloud cover and precipitation will keep
daytime temperatures mostly in the 40s, which are near record cold
values at the major climate sites. Another concern for today is that
the very tight pressure gradient extending west from the low and an
associated overlaying +50 kt 850 mb jet will continue to promote
very windy conditions. Early morning observations in Bowman County
have persistently shown sustained speeds of 40 to 45 mph, and a 60
mph gust was reported at an NDAWN site. We have therefore upgraded
Bowman County to a High Wind Warning, with near-term guidance
favoring winds this strong to continue through at least late
morning. The rest of western and central North Dakota remains under
a Wind Advisory until 7 PM CDT.

As the low departs to the east tonight, a surface ridge will begin
building into western North Dakota. With clouds favored to clear and
winds becoming much lighter, temperatures are likely to fall into
the lower 30s across much of the west, where the 25th percentile of
the NBM distribution was utilized for our deterministic low
temperature forecast. Lows were kept closer to the deterministic NBM
elsewhere, and even nudged to the warmer half of the distribution
where cloud cover is forecast to linger, which still brings
temperatures down into the lower 30s along the international border.
We have therefore elected to issue a Freeze Watch for tonight into
Saturday morning for western and much of north central North Dakota.
Upgrades to either a Frost Advisory or Freeze Warning will be needed
later today. Additionally, the surface ridge could promote a
favorable setup for fog formation across the west late tonight into
Saturday morning, especially given the rainfall amounts of the past
few days.

The surface ridge axis is forecast to drift eastward across the
state on Saturday. This will provide a break from the rain and wind,
but temperatures will remain unseasonably cool despite some
afternoon sun, with forecast highs ranging from the mid 40s
northeast to upper 50s southwest. The eastward progression of the
surface ridge is forecast to stall over eastern North Dakota
Saturday night, allowing a southeasterly return flow to commence
over far western North Dakota. The breezier conditions out west
should keep overnight temperatures above freezing and prevent frost
formation. But most of central and eastern North Dakota, as well as
northwest parts of the state farther away from the Montana border,
have at least medium chances for low temperatures Saturday night
below freezing. A lighter northeasterly breeze eminating from the
Manitoba surface high and an NBM sky cover forecast around 30 to 50
percent do not lend to strong radiational cooling. But even the
warmer side of the NBM low temperature distribution for Saturday
night brings near to sub-freezing temperatures to a large portion of
north and central North Dakota. Frost/Freeze headlines will be
necessary again Saturday night, but will hold off issuing anything
for now in order to lessen confusion given the freeze/frost concerns
for tonight.

Another Colorado low type system is forecast to impact the Northern
and Central Plains Sunday through Tuesday. Most solutions keep the
highest QPF over South Dakota, but global ensembles show high
chances for 0.25" and medium chances for 0.5" south of I-94, and
higher-membership ensemble clusters show higher QPF threshold
probabilities compared to the total ensemble mean. Rain
probabilities decrease greatly to the north, but there are still
medium chances for at least some measurable rain there over this
time period. The NBM brings medium chances for rain into southwest
North Dakota as early as Sunday morning, with PoPs increasing from
southwest to northeast through Sunday night when they are highest
(around 90 percent) in the far southwest. The Canadian surface high
pressure, which by Monday morning is forecast to be closer to Hudson
Bay, could then exert its influence and keep northern parts of the
state relatively drier. All said, this system will not be nearly as
prolific of a rain producer as the one currently impacting the
region, but localized rain amounts over 1 inch near the South Dakota
border are not out of question.

A somewhat stagnant synoptic pattern keeps temperatures below normal
through mid next week, but a distinct warming trend does begin to
emerge in ensembles heading into the holiday weekend that could
bring temperatures back closer to normal. The NBM maintains low to
medium chances for rain through most of the rest of the week, but
other than an emerging signal for a shortwave passage late Thursday,
there are no indications of anything noteworthy in global ensemble
datasets at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 452 AM CDT Fri May 16 2025

Rain will continue across the region through this afternoon,
with MVFR to IFR visibility reductions at times. The rain should
begin diminishing from west to east late this afternoon through
the evening. Ceilings are mostly expected to be IFR through
this morning. Improvement to MVFR and eventually VFR ceilings
is expected in western North Dakota this afternoon and evening,
with central North Dakota likely to remain at IFR ceilings
through the forecast period. Strong northwest winds with gusts
as high as around 40-45 kts will continue through this
afternoon and begin to taper off this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT /6 PM MDT/ this evening for
NDZ001>005-009>013-017>023-025-031>037-040>042-044>048-050-051.
Freeze Watch from late tonight through Saturday morning for
NDZ001>005-009>011-017>019-021-031>033-040-041-043-044.
High Wind Warning until 6 PM MDT this evening for NDZ043.

&&

DISCUSSION...Hollan
AVIATION...Hollan
Hazardous weather outlook, May 16, 3:55 AM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
455 AM CDT Fri May 16 2025

NDZ043-171000-
Bowman-
355 AM MDT Fri May 16 2025

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...Today and Tonight

A High Wind Warning is in effect through early this evening. A
Freeze Watch is in effect late tonight. See weather.gov/bis for
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Freeze Watch is in effect Saturday morning. See weather.gov/bis
for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>005-009>011-017>019-021-031>033-040-041-044-171000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McKenzie-Dunn-Mercer-McLean-Golden Valley-Billings-Stark-Slope-
Hettinger-Adams-
455 AM CDT Fri May 16 2025 /355 AM MDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through early this evening. A Freeze
Watch is in effect late tonight. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Freeze Watch is in effect Saturday morning. See weather.gov/bis
for details.

Areas of frost and sub-freezing temperatures are possible again
Saturday night into Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ012-013-020-022-023-025-034>037-042-045>048-050-051-171000-
McHenry-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh-
Kidder-Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
455 AM CDT Fri May 16 2025 /355 AM MDT Fri May 16 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Today and Tonight

A Wind Advisory is in effect through early this evening. See
weather.gov/bis for details.

Areas of frost could develop late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas of frost are possible Saturday morning, and again Saturday
night through Sunday morning when temperatures could fall below
freezing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Hollan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Bowman

When
May 16, 4:00 AM CST to 5:00 PM CST
Where
Bowman forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Bowman AWOS reported wind gusts to 61 mph.

High Wind, Golden Valley

When
May 16, 4:00 AM CST to 5:00 PM CST
Where
Golden Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Beach AWOS reported wind gusts to 58 mph.

High Wind, Bottineau

When
May 16, 4:00 AM CST to 5:00 PM CST
Where
Bottineau forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Bottineau AWOS reported wind gusts to 59 mph.

High Wind, Rolette

When
May 16, 4:00 AM CST to 5:00 PM CST
Where
Rolette forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Turtle Mountain RAWS reported wind gusts to 64 mph.

High Wind, Slope

When
May 16, 4:00 AM CST to 5:00 PM CST
Where
Slope forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Sand Creek RAWS reported wind gusts to 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250570, 1250571, 1250572, 1250573, 1250574.